BERNHARD R. WINKELMANN, M.D.; HANS LEINBERGER, M.D.
Ventricular tachyarrhythmias and severe bradycardia, flecainide acetate's most serious side effects, occur in patients with chronic heart disease or in healthy persons after frank overdose. Toxic effects appear to correlate closely with drug levels in plasma. The surface electrocardiogram can indicate toxicity by demonstrating this drug's electrophysiologic potency to depress all major cardiac conduction pathways with marked prolongation of the PR and QRS intervals. We report the clinical course of a young, healthy person who developed polymorphous ventricular tachycardia after taking a 3800-mg dose of flecainide acetate. Sinus rhythm was restored without pacing or cardioversion after infusion of a beta-sympathomimetic agent, physostigmine, and a sodium load. The initial flecainide serum levels were five times greater than the usual upper therapeutic level. Electrocardiography showed that the lengthened electrocardiographic time intervals decreased in correlation with falling drug levels. Flecainide-associated life-threatening arrhythmias and available therapeutic interventions are discussed.
Learn more about subscription options.
Register Now for a free account.
WINKELMANN BR, LEINBERGER H. Life-Threatening Flecainide Toxicity: A Pharmacodynamic Approach. Ann Intern Med. 1987;106:807–814. doi: 10.7326/0003-4819-106-6-807
Download citation file:
Published: Ann Intern Med. 1987;106(6):807-814.
Cardiology, Emergency Medicine, Rhythm Disorders and Devices.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only